Peripheral neuropathies are a common side effect of certain types of chemotherapy drugs, including taxanes, platinum-based drugs, vinca alkaloids, and thalidomide. Neuropathies may last for months or years following treatment and can impact functional performance and quality of life. The purpose of this study was to explore the effects of chemotherapy-induced peripheral neuropathy (CIPN) and neuropathic pain on the lives of patients with cancer. Participants were recruited from an urban outpatient medical oncology clinic in West Central Florida. Semistructured, private interviews with 14 participants were conducted and transcripts were reviewed for symptoms and effects. Participants often had difficulty describing neuropathic symptoms but reported simultaneous pain or discomfort and loss of sensation in the upper and lower extremities. Injuries secondary to numbness, muscle weakness, and loss of balance were reported. Neuropathic symptoms interfered with many aspects of daily life and participants voiced feelings of frustration, depression, and loss of purpose as a result of having to give up enjoyable activities. The results of this study emphasize the importance of ongoing assessment and communication with patients about their experiences with peripheral neuropathies. Knowledge of what patients with CIPN experience will guide nurses in suggesting interventions to promote safety and help alleviate symptoms.
Almadrones, L., McGuire, D. B., Walczak, J. R., Florio, C. M., & Tian, C. (2004). Psychometric evaluation of two scales assessing functional status and peripheral neuropathy associated with chemotherapy for ovarian cancer. <i>Oncology Nursing Forum, 31</i>, 615-623. doi: 10.1188/04.ONF.615-623
American Cancer Society. (2008). <i>Cancer facts and figures, 2008.</i> Retrieved from <a target="_blank" href='http://www.cancer.org/downloads/STT/2008CAFFfinalsecured.pdf'>http://www...
Backonja, M. M. (2003). Defining neuropathic pain. <i>Anesthesia and Analgesia, 97</i>, 785-790. doi: 10.1213/01.ANE.0000062826.70846.8D
Bakitas, M. A. (2007). Background noise: The experience of chemotherapy-induced peripheral neuropathy. <i>Nursing Research, 56</i>, 323-331. doi: 10.1097/01.NNR.0000289503.22414.79
Bouhassira, D., Attal, N., Fermanian, J., Alchaar, H., Gautron, M., Masquelier, E., … Boureau, F. (2004). Development and validation of the Neuropathic Pain Symptom Inventory. <i>Pain, 108</i>, 248-257. doi: 10.1016/j.pain.2003.12.024
Dunlap, B., & Paice, J. A. (2006). Chemotherapy-induced peripheral neuropathy: A need for standardization in measurement. <i>Journal of Supportive Oncology, 4</i>, 398-399. Retrieved from http://www.supportiveoncology.net/journal/articles/0408398.pdf <a target="_blank" href='http://www.supportiveoncology.net/journal/articles/0408398.pdf'>http://w...
Huang, H. Q., Brady, M. F., Cella, D., & Fleming, G. (2007). Validation and reduction of FACT/GOG-Ntx subscale for platinum/paclitaxel-induced neurologic symptoms: A gynecologic oncology group study. <i>International Journal of Gynecological Cancer, 17</i>, 387-393. doi: 10.1111/j.1525-1438.2007.00794.x
Krause, S. J., & Backonja, M. M. (2003). Development of a neuropathic pain questionnaire. <i>Clinical Journal of Pain, 19</i>, 306-314. doi: 10.1097/00002508-200309000-00004
Lenz, E. R., Pugh, L. C., Milligan, R. A., Gift, A., & Suppe, F. (1997). The middle-range theory of unpleasant symptoms: An update. <i>Advances in Nursing Science, 19</i>(3), 14-27. Retrieved from http://www.nursingcenter.com/Library/JournalArticle.asp?Article_ID=100275 <a target="_blank" href='http://www.nursingcenter.com/Library/JournalArticle.asp?Article_ID=10027...
Lenz, E. R., Suppe, F., Gift, A. G., Pugh, L. C., & Milligan, R. A. (1995). Collaborative development of middle-range nursing theories: Toward a theory of unpleasant symptoms. <i>Advances in Nursing Science, 17</i>(3), 1-13.
Mantyh, P. W. (2006). Cancer pain and its impact on diagnosis, survival and quality of life. <i>Nature Reviews Neuroscience, 7</i>, 797-809. doi: 10.1038/nrn1914
National Cancer Institute. (n.d). Dictionary of cancer terms: Peripheral neuropathy. Retrieved from <a target="_blank" href='http://www.cancer.gov/dictionary/db_alpha.aspx'>http://www.cancer.gov/di...
Ostchega, Y., Donohue, M., & Fox, N. (1988). High-dose cisplatin-related peripheral neuropathy. <i>Cancer Nursing, 11</i>, 23-32. doi: 10.1097/00002820-198802000-00005
Postma, T. J., Aaronson, N. K., Heimans, J. J., Muller, M. J., Hildebrand, J. G., Delattre, J. Y., … EORTC Quality of Life Group. (2005). The development of an EORTC quality of life questionnaire to assess chemotherapy-induced peripheral neuropathy: The QLQ-CIPN20. <i>European Journal of Cancer, 41</i>, 1135-1139. doi: 10.1016/j.ejca.2005.02.012
Rasmussen, P. V., Sindrup, S. H., Jensen, T. S., & Bach, F. W. (2004). Symptoms and signs in patients with suspected neuropathic pain. <i>Pain, 110</i>(1-2), 461-469. doi: 10.1016/j.pain.2004.04.034
University of Florida Shands Cancer Center. (2009). Numbness and tingling (peripheral neuropathy). Retrieved from <a target="_blank" href='http://www.ufscc.ufl.edu/Patient/content.aspx?section=ufscc&id=23151'>ht...
Visovsky, C. (2003). Chemotherapy-induced peripheral neuropathy. <i>Cancer Investigation, 21</i>, 439-451. doi: 10.1081/CNV-120018236
Visovsky, C., Collins, M., Abbott, L., Aschenbrenner, J., & Hart, C. (2007). Putting Evidence Into Practice: Evidence-based interventions for chemotherapy-induced peripheral neuropathy. <i>Clinical Journal of Oncology Nursing, 11</i>, 901-913. doi: 10.1188/07.CJON.901-913
Wickham, R. (2007). Chemotherapy-induced peripheral neuropathy: A review and implications for oncology nursing practice. <i>Clinical Journal of Oncology Nursing, 11</i>, 361-376. doi: 10.1188/07.CJON.361-376
Wilkes, G. (2007). Peripheral neuropathy related to chemotherapy. <i>Seminars in Oncology Nursing, 23</i>, 162-173.
Wilkie, D. J., Huang, H. Y., Reilly, N., & Cain, K. C. (2001). Nociceptive and neuropathic pain in patients with lung cancer: A comparison of pain quality descriptors. <i>Journal of Pain and Symptom Management, 22</i>, 899-910. doi: 10.1016/S0885-3924(01)00351-7